Pennsylvania, 2008Damaging Winds in Pennsylvania, March 4, 2008
March 4, 2008 · NWS PBZ · 2 events in 2 counties and zones
Low topped thunderstorms formed ahead of a cold front and produced wind damage across Fayette and Westmoreland counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low topped thunderstorms formed ahead of a cold front and produced wind damage across Fayette and Westmoreland counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 4, 7:11 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 4, 7:11 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EST TUE MAR 4 2008
.SYNOPSIS...
THE LOW WHICH BROUGHT ALL OF THE RAIN WILL MOVE EAST
OVERNIGHT...ALLOWING COLDER AIR TO FILTER IN. HIGH PRESSURE WILL
THEN BUILD IN FOR WEDNESDAY AFTERNOON INTO THURSDAY. A LOW
PRESSURE SYSTEM WILL TRACK TO THE SOUTHEAST OF THE REGION FRIDAY
NIGHT BRINGING THE POTENTIAL FOR ACCUMULATING SNOW.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
SURFACE TEMPERATURES ARE GENERALLY ABOVE FREEZING IN NORTHERN
COUNTIES...AND PROBING CALLS DO NOT INDICATE ONGOING PROBLEMS...SO
HAVE ALLOWED THE ADVISORY TO EXPIRE. WILL KEEP THE FLOOD WATCH
GOING THROUGH 1 AM AS POSTED...WITH HEAVIER BACK EDGE OF PRECIP
NOW ENTERING WESTERN FORECAST AREA. CONTINUE TO SEE A FEW STRIKES
IN THIS AREA SO HAVE ADDED POTENTIAL FOR ISOLD THUNDER THIS
EVENING. EXPECT THE CHANGEOVER TO SNOW TO BEGIN AROUND MIDNIGHT
FROM WEST TO EAST AS THE THERMAL PROFILE COOLS. WRAP AROUND MOISTURE IN
THE COLD ADVECTION WILL LEAD TO SOME SNOW SHOWERS INTO WEDNESDAY MORNING.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
SHRTWV WL GENERATE A CHANCE FOR MORE LGT PCPN ON THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
GFS AND ECMWF BOTH PROJECT ANOTHER STRONG LOW MOVING TOWARD UPPER
OHIO VALLEY OR MID ATLANTIC THIS WEEKEND. TRACK WILL DETERMINE
RAIN OR SNOW POTENTIAL WITH CURRENT RANGE OF SOLNS SHOWING MUCH
VARIABILITY. CURRENT FORECAST WL LEAN TWD SNOW BUT LACK OF
CONFIDENCE IN SOLNS PREVENTS ANYTHING MORE THAN CHC NMBRS.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SFC LOW MOVING UP OH RIVER VALLEY. LOW CIGS MOST LOCATIONS XCPT FOR
HOLE OVR ERN PART OF CWA. AS LOW PASSES OVR CWA BETWEEN 00 AND 06Z,
WINDS WILL BACK WITH COLDER AIR BEHIND. NEARLY ALL TSRA WILL REMAIN
S OF AREA. PCPN CHANGEOVER WEST TO EAST FROM 6-11Z. CIGS GRADUALLY
IMPROVE WED. NEXT SYSTEM ARRIVES FRI AFTN. MOSTLY SN WITH SOME MIX
IN THE S.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 1 AM EST WEDNESDAY FOR MDZ001.
OH...FLOOD WATCH UNTIL 1 AM EST WEDNESDAY FOR OHZ039>041-048>050-
057>059-068-069.
PA...FLOOD WATCH UNTIL 1 AM EST WEDNESDAY FOR PAZ007>009-013>016-
020>023-029>032.
WV...FLOOD WATCH UNTIL 1 AM EST WEDNESDAY FOR WVZ001>004-012-
021>023-041.
&&Hazardous weather outlook, Mar 4, 6:54 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EST TUE MAR 4 2008
PAZ007>009-013-060000-
MERCER-VENANGO-FOREST-LAWRENCE-
654 PM EST TUE MAR 4 2008
...FLOOD WATCH IN EFFECT UNTIL 1 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029>032-
WVZ001>004-012-021>023-041-060000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
654 PM EST TUE MAR 4 2008
...FLOOD WATCH IN EFFECT UNTIL 1 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 4, 9:13 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 PM EST TUE MAR 4 2008
PAZ021-029-030-050315-
ALLEGHENY PA-WASHINGTON PA-WESTMORELAND PA-
913 PM EST TUE MAR 4 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON...ALLEGHENY AND WESTMORELAND...
AT 909 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAKDALE TO
18 MILES SOUTH OF DONEGAL...OR ALONG A LINE EXTENDING FROM OAKDALE TO
3 MILES EAST OF OHIOPYLE...STATIONARY. THIS LINE OF STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS AROUND 45 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ELFINWILD...ALLISON PARK...CURRY...BALDWIN AND NORTH BRADDOCK
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Thunderstorm Wind, Fayette
- When
- March 4, 9:15 PM EST
- Where
- Fayette County, 0.53 mi W of Connellsville to 0.2 mi WSW of Connellsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.020, -79.590
Emergency management reported trees and power lines down in Connellsville.
Thunderstorm Wind, Westmoreland
- When
- March 4, 9:45 PM EST to 9:50 PM EST
- Where
- Westmoreland County, 2.95 mi NW of Arnold to 0.53 mi E of Mt Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.610, -79.810
Emergency management reported trees and power lines down from New Kensington to Mount Pleasant.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, March 4, 20081 death · $177,000 · 50 kt wind · 21 events
- Winter Storm in Vermont, March 4 to 5, 20081 death · $85,000 · 7 events
- Winter Storm in Ohio, March 4 to 7, 2008$28 million · 27 events
- Winter Storm in Indiana, March 4 to 5, 20081 death · 16 events
- Tornado and Damaging Wind in Virginia, March 4, 20082 injured · $1.8 million · EF1 · 2 events
- Tornadoes and Hail in North Carolina, March 4 to 5, 2008$350,000 · EF0 · 62 events
- Tornado and Damaging Winds in North Carolina, March 4, 2008$2.1 million · EF0 · 12 events
- Winter Storm in Pennsylvania, March 4 to 5, 2008$2.0 million · 3 events
- Flash Flood in North Carolina, March 4, 2008$1.5 million · 1 event
- Damaging Winds in Virginia, March 4, 2008$135,000 · 53 kt wind · 46 events
- Tornadoes and Flash Flood in Alabama, March 4, 2008$204,000 · EF1 · 10 events
- Flood and Damaging Winds in Maryland, March 4 to 5, 2008$432,000 · 63 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87815, 87818.